A numerical approach for the bifurcation analysis of nonsmooth delay equations. (English) Zbl 1451.65080

Summary: Mathematical models based on nonsmooth dynamical systems with delay are widely used to understand complex phenomena, specially in biology, mechanics and control. Due to the infinite-dimensional nature of dynamical systems with delay, analytical studies of such models are difficult and can provide in general only limited results, in particular when some kind of nonsmooth phenomenon is involved, such as impacts, switches, impulses, etc. Consequently, numerical approximations are fundamental to gain both a quantitative and qualitative insight into the model dynamics, for instance via numerical continuation techniques. Due to the complex analytical framework and numerical challenges related to delayed nonsmooth systems, there exists so far no dedicated software package to carry out numerical continuation for such type of models. In the present work, we propose an approximation scheme for nonsmooth dynamical systems with delay that allows a numerical bifurcation analysis via continuation (path-following) methods, using existing numerical packages, such as COCO (Dankowicz and Schilder). The approximation scheme is based on the well-known fact that delay differential equations can be approximated via large systems of ODEs. The effectiveness of the proposed numerical scheme is tested on a case study given by a periodically forced impact oscillator driven by a time-delayed feedback controller.


65L03 Numerical methods for functional-differential equations
37M20 Computational methods for bifurcation problems in dynamical systems
34A36 Discontinuous ordinary differential equations
34K18 Bifurcation theory of functional-differential equations
Full Text: DOI


[1] Davis, L. C., Modifications of the optimal velocity traffic model to include delay due to driver reaction time, Physica A, 319, 557-567 (2003) · Zbl 1008.90007
[2] Kollar, L. E.; Stepan, G.; Turi, J., Dynamics of delayed piecewise linear systems, Proceedings of the 5th Mississippi State Conference on Differential Equations and Computational Simulations. Mississippi, USA, 163-185 (2003) · Zbl 1032.34076
[3] Kapila, V.; Haddad, W. M.; Apostolos, A., Stabilization of linear systems with simultaneous state, actuation, and measurement delays, Int J Control, 72, 18, 1619-1629 (1999) · Zbl 0959.93047
[4] Nilsson, J.; Bernhardsson, B.; Wittenmark, B., Stochastic analysis and control of real-time systems with random time delays, Automatica, 34, 1, 57-64 (1998) · Zbl 0908.93073
[5] Borges, F. S.; Iarosz, K. C.; Ren, H. P.; Batista, A. M.; Baptista, M. S.; Viana, R. L., Model for tumour growth with treatment by continuous and pulsed chemotherapy, BioSystems, 116, 1, 43-48 (2014)
[6] Article in press
[7] Nandakumar, K.; Wiercigroch, M., Stability analysis of a state dependent delayed, coupled two DOF model of drill-string vibration, J Sound Vibration, 332, 10, 2575-2592 (2013)
[8] Zhang, T.; Meng, X.; Song, Y., The dynamics of a high-dimensional delayed pest management model with impulsive pesticide input and harvesting prey at different fixed moments, Nonlinear Dyn, 64, 1-2, 1-12 (2011) · Zbl 1280.34078
[9] Pyragas, K., Continuous control of chaos by self-controlling feedback, Phys Lett A, 170, 6, 421-428 (1992)
[10] Engelborghs, K.; Luzyanina, T.; Roose, D., Numerical bifurcation analysis of delay differential equations using DDE-BIFTOOL, ACM Trans Math Software, 28, 1, 1-21 (2002) · Zbl 1070.65556
[11] Sieber J., Engelborghs K., Luzyanina T., Samaey G., Roose D.. DDE-BIFTOOL Manual—Bifurcation analysis of delay differential equations. Available at http://sourceforge.net/projects/ddebiftool; 2017. · Zbl 1070.65556
[12] Szalai, R.; Stépán, G.; Hogan, S. J., Continuation of bifurcations in periodic delay-differential equations using characteristic matrices, SIAM J Sci Comput, 28, 4, 1301-1317 (2006) · Zbl 1118.37037
[13] Szalai R.. Knut: a continuation and bifurcation software for delay-differential equations. Available at http://rs1909.github.io/knut; Department of Engineering Mathematics, University of Bristol, United Kingdom, 2013.
[14] Repin, I. M., On the approximate replacement of systems with lag by ordinary dynamical systems, J Appl Math Mech, 29, 2, 254-264 (1965) · Zbl 0143.10702
[15] Gyori, I.; Turi, J., Uniform approximation of a nonlinear delay equation on infinite intervals, Nonlinear Anal., 17, 1, 21-29 (1991) · Zbl 0735.34044
[16] Westdal, J. A.; Lehn, W. H., Time optimal control of linear systems with delay, Int J Control, 11, 4, 599-610 (1970) · Zbl 0186.48503
[17] Hess, R. A., Optimal control approximations for time delay systems, AIAA J, 10, 11, 1536-1538 (1972) · Zbl 0255.49026
[18] Banks, H. T., Approximation of nonlinear functional differential equation control systems, J Optim Theory Appl, 29, 3, 383-408 (1979) · Zbl 0387.49040
[19] Lipták, G.; Hangos, K. M.; Szederkényi, G., Approximation of delayed chemical reaction networks, React Kinet Mech Catal, 123, 2, 403-419 (2018)
[20] Doole, S. H.; Hogan, S. J., A piecewise linear suspension bridge model: nonlinear dynamics and orbit continuation, Dyn Syst, 11, 1, 19-45 (1996) · Zbl 0855.34041
[21] Fossas, E., Study of chaos in the buck converter, IEEE Trans Circuits Syst I, 43, 1, 13-25 (1996)
[22] Piiroinen, P., Recurrent dynamics of nonsmooth systems with application to human gait (2002), KTH Royal Institute of Technology: KTH Royal Institute of Technology Sweden, Ph.D. thesis
[23] Thota, P.; Dankowicz, H., TC-HAT: a novel toolbox for the continuation of periodic trajectories in hybrid dynamical systems, SIAM J Appl Dyn Sys, 7, 4, 1283-1322 (2008) · Zbl 1192.34004
[24] Dercole, F.; Kuznetsov, Y. A., Slidecont: an auto97 driver for bifurcation analysis of filippov systems, ACM Trans Math Software, 31, 1, 95-119 (2005) · Zbl 1073.65070
[25] Dankowicz, H.; Schilder, F., Recipes for continuation, Computational Science and Engineering (2013), SIAM: SIAM Philadelphia · Zbl 1277.65037
[26] Barton, D. A.W.; Krauskopf, B.; Wilson, R. E., Explicit periodic solutions in a model of a relay controller with delay and forcing, Nonlinearity, 18, 6, 2637-2656 (2005) · Zbl 1094.34048
[27] Barton, D. A.W.; Krauskopf, B.; Wilson, R. E., Periodic solutions and their bifurcations in a non-smooth second-order delay differential equation, Dyn Syst, 21, 3, 289-311 (2006) · Zbl 1121.34071
[28] Barton, D. A.W., Stability calculations for piecewise-smooth delay equations, Internat J of Bif Chaos, 19, 2, 639-650 (2009) · Zbl 1170.34350
[29] Weckesser, W., VFGEN: A code generation tool, J Numer Anal Ind Appl Math, 3, 1-2, 151-165 (2008) · Zbl 1160.65361
[30] Ing, J.; Pavlovskaia, E. E.; Wiercigroch, M.; Banerjee, S., Experimental study of impact oscillator with one-sided elastic constraint, Philos Trans R Soc Lond, Ser A, Math Phys Eng Sci, 366, 1866, 679-704 (2008) · Zbl 1153.74302
[31] Banerjee, S.; Ing, J.; Pavlovskaia, E. E.; Wiercigroch, M.; Reddy, R., Invisible grazings and dangerous bifurcations in impacting systems: the problem of narrow-band chaos, Phys Rev E, 79, 3 (2009)
[32] Allgower, E.; Georg, K., Introduction to Numerical Continuation Methods, Classics in Applied Mathematics, 45 (2003), SIAM: SIAM New York · Zbl 1036.65047
[33] Doedel E.J., Champneys A.R., Fairgrieve T.F., Kuznetsov Y.A., Sandstede B., Wang X.-J.. Auto97: Continuation and bifurcation software for ordinary differential equations (with HomCont). Computer Science, Concordia University, Montreal, Canada; 1997. Available at http://cmvl.cs.concordia.ca.
[34] Kuznetsov Y.A., Levitin V.V.. CONTENT: a multiplatform environment for analyzing dynamical systems. Available at http://www.math.uu.nl/people/kuznet/CONTENT/; Dynamical Systems Laboratory, Centrum voor Wiskunde en Informatica, Amsterdam, 1997.
[35] Dhooge, A.; Govaerts, W.; Kuznetsov, Y. A., MATCONT: a MATLAB package for numerical bifurcation analysis of ODEs, ACM Trans Math Software, 29, 2, 141-164 (2003) · Zbl 1070.65574
[36] Guo, S.; Wu, J., Bifurcation theory of functional differential equations, Applied Mathematical Sciences, 184 (2013), Springer-Verlag: Springer-Verlag New York
[37] Diekmann, O.; van Gils, S. A.; Verduyn Lunel, S. M.; Walther, H.-O., Delay equations, Applied Mathematical Sciences, 110 (1995), Springer-Verlag: Springer-Verlag New York
[38] Lakshmanan, M.; Senthilkumar, D. V., Dynamics of nonlinear time-delay systems, Springer Series in Synergetics (2010), Springer-Verlag: Springer-Verlag New York
[39] Hale, J. K.; Verduyn Lunel, S. M., Introduction to functional differential equations, Applied Mathematical Sciences, 99 (1993), Springer-Verlag: Springer-Verlag New York · Zbl 0787.34002
[40] Kuang, Y., Delay differential equations, Mathematics in Science and Engineering, 191 (1993), Academic Press: Academic Press Boston
[41] El’sgol’ts, L. E.; Norkin, S. B., Introduction to the theory and application of differential equations with deviating arguments, Mathematics in Science and Engineering, 372 (1973), Academic Press: Academic Press New York · Zbl 0287.34073
[42] Banks, H. T., Delay systems in biological models: approximation techniques, (Lakshmikantham, V., Nonlinear systems and applications (1977), Academic Press: Academic Press London), 21-38
[43] Stefanski, A.; Dabrowski, A.; Kapitaniak, T., Evaluation of the largest Lyapunov exponent in dynamical systems with time delay, Chaos Solitons Fractals, 23, 5, 1651-1659 (2005) · Zbl 1071.37014
[44] Kapitaniak, T., Chaotic behaviour of anharmonic oscillators with time delay, J Phys Soc Jpn, 56, 6, 1951-1954 (1987)
[45] Krasovskii, N. N., The approximation of a problem of analytic design of controls in a system with time-lag, J Appl Math Mech, 28, 4, 876-885 (1964) · Zbl 0143.32201
[46] Krasznai, B.; Gyori, I.; Pituk, M., The modified chain method for a class of delay differential equations arising in neural networks, Math Comput Model, 51, 5-6, 452-460 (2010) · Zbl 1190.65107
[47] Demidenko, G. V.; Likhoshvai, V. A., On differential equations with retarded argument, Sib Math J, 46, 3, 417-430 (2005) · Zbl 1224.34204
[48] Gomoyunov, M.; Plaksin, A., Finite-dimensional approximations of neutral-type conflict-controlled systems, IFAC-PapersOnLine, 50, 1, 5109-5114 (2017)
[49] Benchohra, M.; Henderson, J.; Ntouyas, S., Impulsive differential equations and inclusions, Contemporary Mathematics and Its Applications, 2 (2006), Hindawi Publishing Corporation: Hindawi Publishing Corporation New York · Zbl 1130.34003
[50] di Bernardo, M.; Budd, C. J.; Champneys, A. R.; Kowalczyk, P., Piecewise-smooth dynamical systems. theory and applications, Applied Mathematical Sciences, 163 (2004), Springer-Verlag: Springer-Verlag New York · Zbl 1146.37003
[51] (Krauskopf, B.; Osinga, H.; Galán-Vioque, J., Numerical continuation methods for dynamical systems. Understanding Complex Systems (2007), Springer-Verlag: Springer-Verlag Netherlands) · Zbl 1117.65005
[52] Hairer, E.; Nørsett, S. P.; Wanner, G., Solving ordinary differential equations i (1993), Springer-Verlag: Springer-Verlag New York · Zbl 0789.65048
[53] Shampine, L. F.; Thompson, S., Event location for ordinary differential equations, Comput Math Appl, 39, 5-6, 43-54 (2000) · Zbl 0956.65055
[54] Shampine, L. F.; Thompson, S., Solving DDEs in MATLAB, Appl Numer Math, 37, 4, 441-458 (2001) · Zbl 0983.65079
[55] (Vande Wouwer, A.; Saucez, P.; Schiesser, W., Adaptive method of lines (2001), Chapman & Hall: Chapman & Hall New York) · Zbl 0977.68022
[56] LeVeque, R. J., Finite difference methods for ordinary and partial differential equations (2007), SIAM: SIAM Philadelphia · Zbl 1127.65080
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.